Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Blacksburg, VA

August 8, 2003Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2003, 2:47 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 2:47 PM EDT (18:47 UTC)
Expired
Aug 8, 2003, 5:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 081849
FFWRNK
WVC055-082145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 545 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN MERCER COUNTY. 
  RADAR ESTIMATED RAINFALL AMOUNTS OF ALMOST 2 INCHES SINCE 2 PM. 
  FLASH FLOODING IS LIKELY.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE
  PETTRY...
  SPEEDWAY...
  ATHENS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3728 8121 3732 8101 3733 8090 3744 8089
          3759 8111

$$

09
1 follow-up statement
000 
WGUS71 KRNK 082057
FFSRNK
WVC055-082145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT FRI AUG 8 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
545 PM EDT...

  EASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

EVEN THOUGH THE HEAVY RAIN HAS ENDED ACROSS EASTERN MERCER COUNTY...
RUNOFF FROM EARLIER RAIN COULD STILL PRODUCE FLOODING IN THE 
VICINITY OF PETTRY... SPEEDWAY... AND ATHENS WHERE BETWEEN 1.5 AND 2 
INCHES OF RAIN FELL BETWEEN 130 PM AND 300 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:55 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 8, 10:55 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1055 AM EDT FRI AUG 8 2003

CONCERN AGAIN THIS AFTERNOON AND EVENING IS FOR HEAVY RAINFALL.
FLOOD WATCH IS CURRENTLY IN PLACE FOR AREAS SOUTH AND WEST OF THE
ROANOKE VALLEY WHERE RECENT RAINS HAVE RESULTED IN VERY LOW FFG
VALUES...1HR GUIDANCE 1.25 OR LESS.  THIS AREA IS ALSO CLOSER TO THE
UPPER TROF AXIS WHICH IS PROMOTING SLOWER OR NEARLY STATIONARY
MOVEMENT OF ANY DEEP CONVECTION ONCE IT FORMS.

THERE ARE TWO AREAS TO WATCH TODAY FOR POTENTIAL HEAVY RAINFALL.
ONE IS THE MOUNTAINS S AND W OF ROA WHERE NEARLY STATIONARY DEEP
CONVECTION WILL BUBBLE UP FROM THE AFTN HEATING.  THE OTHER IS THE
SFC TROF WHICH IS JUST EAST OF THE CWA...WHERE RDU IS HAVING
PROBLEMS NOW.  THIS SFC TROF WHICH RUNS FROM AKQ TO RDU HAS BECOME
THE FOCUS FOR LL MOISTURE POOLING...SFC DEWPTS IN THE L70S.
ALOFT...THIS REGION IN THE RIGHT ENTRANCE REGION OF THE 25/30H
JET...WITH UNIFORM WINDS ABOVE 85H.  WITH LITTLE MOVEMENT OF UPPER
TROF POSITION TODAY...TRAINING DEEP CONVECTION WILL BE A PROBLEM
THERE.

PWATS THE LAST 24 HOURS HAVE COME UP...RNK 1.6 AND GSO 1.8.  DEPTH
OF THE LOW LEVEL MOISTURE HAS ALSO INCREASED 85H DEWPTS UP 3-5 DEG C
FROM 12Z THU...NOW SHOWING 14 DEG C PLUS.

IN A NUTSHELL...CURRENT FLOOD WATCH LOOKS GOOD.  MAY HAVE TO EXPAND
IT TO INCLUDE MORE EASTERN COUNTIES IF UPPER TROF BECOMES MORE
NEGATIVELY TILTED...FORCING THE LL BOUNDARY WHICH IS OVER AKQ/RDUS
AREA FARTHER WEST. IF THIS OCCURS...THREAT FOR TRAINING DEEP
CONVECTION WILL INCREASE IN THE DANVILLE AND LYNCHBURG AREAS.  WILL
CONTINUE TO MONITOR.

.RNK...
NC...FLOOD WATCH FOR TODAY AND TNGT FOR ZONES
NCZ001>004...NCZ018>020.

VA...FLOOD WATCH FOR TODAY AND TNGT FOR ZONES
VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043.

WV...FLOOD WATCH FOR TODAY AND TNGT FOR ZONES WVZ042>044.

11
Hazardous weather outlook, Aug 8, 6:01 AM EDT, 8 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY
WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE
GROUND IN THE WATCH AREA. SHOWERS AND THUNDERSTORMS WILL BECOME
NUMEROUS THIS AFTERNOON AND HEAVY RAIN IS ONCE AGAIN EXPECTED WITH
ANY OF THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE.

SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE
BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:14 PM EDTFlash Flood WarningRNKMercer3 hr
Aug 7, 10:42 PM EDTFlash Flood WarningRNKMercer108 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.